MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 1.3MM CURVILINEAR DISTRACTOR R50/LEFT; MANDIBLE DISTRACTION DEVICES

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 1.3MM CURVILINEAR DISTRACTOR R50/LEFT; MANDIBLE DISTRACTION DEVICES
Model Number 04.500.251
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.A review of the device history records has been requested.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, the patient underwent a revision of mandibular distraction because the curvilinear distractor stopped distracting somewhere between 20-25mm.The right advanced farther, despite a slower rate of distraction, as compared to the left.The removable extension arm-flexible was identified to be stuck and could not be disassembled from the curvilinear distractor.The surgeon replaced the old distractor, with a new one, to finish the distraction on the mandible.Original implant date is on (b)(6) 2018.It is unknown if there was a surgical delay.Procedure outcome and patient status are unknown.This report is for one (1) 1.3mm curvilinear distractor r50/left.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history: part: 04.500.251.Lot: 9162743, manufacturing site: (b)(4) release to warehouse date: 18.Sep.2014.The device history record shows this lot of 5 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Device history review review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Investigation summary: background: it was reported that on (b)(6) 2018, the patient underwent a revision of mandibular distraction due to the curvilinear distractor (04.500.251, 9162743) stopping distracting somewhere between 20-25 mm.The right advanced farther despite a slower rate of distraction from the left.The surgeon replaced the old distractor and put a new one to finish the distraction on the mandible.Original implant date is on november 19, 2018.It was unknown if there was a surgical delay.Procedure outcome and patient status are unknown.Visual inspection: upon visual inspection, it was observed the both footplates of the left distractor had been contoured and cut in preparation for implantation.The housing, left was seized in between the 20-25mm marks on the length scale.The u-joint collar was observed to have wear on its anterior end, exposing the titanium beneath the grey anodization but the surface damage did not seem to impede or impact rotation/advancement of the plates.The teeth of the anterior end of length scale of the left plate were observed to be deformed while the posterior end was observed to have repeated, minor scoring.The holes of both the left housing and the left plate were observed to have wear and some slight deformation of the edges of the holes.Functional testing was performed by rotating the 60mm extension arm/flexible (04.315.132, h170153) to attempt to engage the distraction mechanism.When first turning the extension arm, there was significant resistance from the distraction mechanism and no distraction/advancement observed.As such, the complaint was able to be replicated with the returned device.However, the mechanism then became unfixed with increased applied force and was then able to be freely rotated and distracted.While the mechanism was able to be unfixed, the amount of force required to unfix the distractor would most likely be unrealistic intraoperatively.Dimensional inspection: due to post-manufacturing deformation, dimensional analysis was unable to be conducted.During the document/specification review the following drawings, reflecting the current and manufactured revision, were reviewed.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.The received condition was determined to agree with the complaint description.As the received condition was observed to agree with the complaint description, this complaint is confirmed.Investigation conclusion: the complaint condition was confirmed as the curvilinear distractor (04.500.251, 9162743) was determined to be unable to distract during the functional test.No new product design issues or manufacturing discrepancies were identified during this investigation.Based upon the investigation findings, no additional corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
On 01/02/2019 :updated info: additional information received via email from sales consultant, on january 2, 2019 it was reported that: it was observed that the arm wasn¿t working correctly during the removal, however.It is evident it stopped working sometime during implantation and removal because the sides distracted at different lengths (the effected side not distracting as far).

Brand Name
1.3MM CURVILINEAR DISTRACTOR R50/LEFT
Common Device Name
MANDIBLE DISTRACTION DEVICES
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8210051
Report Number2939274-2019-55672
Device Sequence Number18883842
Product Code MQN
UDI-Device Identifier10887587016894
UDI-Public(01)10887587016894
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K121502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.500.251
Device Catalogue Number04.500.251
Device Lot Number9162743
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2018
Initial Date Received by Manufacturer 12/07/2018
Supplement Date Received by Manufacturer01/02/2019
Initial Report FDA Received Date01/02/2019
Supplement Report FDA Received Date01/28/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;